Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 47, NWS Kansas City, MO

May 17, 2018Clay County, Ray County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 17, 2018, 6:16 PM CDT for Clay County, Ray County, Missouri. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2018, 6:16 PM CDT (23:16 UTC)
Expired
May 17, 2018, 6:45 PM CDT
In force
29 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clay County, MO, Ray County, MO

The radar

The Pleasant Hill radar (KEAX), 60 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 6:31 PM CDTHAIL 1Excelsior Springs, MOALSO ESTIMATED 50 MPH WIND GUST

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 11.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2018-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 225 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2018-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
225 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1227 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

006 
WUUS53 KEAX 172316
SVREAX
MOC047-177-172345-
/O.NEW.KEAX.SV.W.0047.180517T2316Z-180517T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
616 PM CDT THU MAY 17 2018

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Northeastern Clay County in west central Missouri...
  West central Ray County in west central Missouri...

* Until 645 PM CDT.

* At 616 PM CDT, a severe thunderstorm was located near Woods
  Heights, or near Excelsior Springs, moving west at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Excelsior Springs, Crystal Lakes, Excelsior Estates, Woods Heights,
  Rayville, Homestead and Prathersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3938 9406 3928 9406 3926 9428 3942 9427
TIME...MOT...LOC 2316Z 095DEG 20KT 3935 9411 

HAIL...1.00IN
WIND...60MPH
 
$$

Welsh
2 follow-up statements
705 
WWUS53 KEAX 172328
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
628 PM CDT THU MAY 17 2018

MOC047-177-172345-
/O.CON.KEAX.SV.W.0047.000000T0000Z-180517T2345Z/
Clay MO-Ray MO-
628 PM CDT THU MAY 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHEASTERN CLAY AND WEST CENTRAL RAY COUNTIES...

At 628 PM CDT, a severe thunderstorm was located over Crystal Lakes,
or over Excelsior Springs, moving west at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Excelsior Springs, Crystal Lakes, Excelsior Estates, Woods Heights,
Homestead and Prathersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3938 9410 3930 9410 3926 9428 3942 9427
TIME...MOT...LOC 2328Z 095DEG 20KT 3936 9420 

HAIL...1.00IN
WIND...60MPH
 
$$

Welsh
769 
WWUS53 KEAX 172337
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
637 PM CDT THU MAY 17 2018

MOC047-177-172347-
/O.EXP.KEAX.SV.W.0047.000000T0000Z-180517T2345Z/
Clay MO-Ray MO-
637 PM CDT THU MAY 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLAY AND WEST
CENTRAL RAY COUNTIES WILL EXPIRE AT 645 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3938 9410 3930 9410 3926 9428 3942 9427
TIME...MOT...LOC 2337Z 095DEG 20KT 3936 9424 

$$

Welsh

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:27 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, May 17, 3:27 PM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
327 PM CDT Thu May 17 2018

.Discussion...
Issued at 326 PM CDT THU MAY 17 2018

The closed, upper-level low, some surface convergence, and daytime
heating has resulted in convection developing across central MO.
CAPE values are ranging from 1000-2000 J/kg, however, the deep layer
sheer is 25 kts at best, meaning these storms should stay sub-
severe. Can't rule out 40-50 mph wind gusts and small hail though,
like we saw yesterday across the northwest and western parts of the
forecast area. As for where storms are headed, storm motion is
generally east to west, though the overall system motion is
northwest to southeast. Additional isolated development, mainly
east of I-35, is expected across the area through the evening hours,
then storms should gradually die off after sunset.

Tomorrow, we will keep the easterly surface flow, but an upper level
shortwave ridge will move overhead, helping keep the area mostly
dry. There is a slight chance for isolated convection in the far
eastern part of the forecast area since that area will be under the
backside of the upper level closed low. If anything develops, it'll
be in the afternoon hours and should be non-severe. Otherwise, skies
should be mostly clear, with highs in the 80s again.

Better storm chances return early Saturday, as a lee-side surface
low and negatively tilted upper level low approach the area. The LLJ
and isentropic lift will aid convection in the early morning hours,
though many models suggest most of the precipitation will diminish
around our western border. Most of the area, should see a break in
for the afternoon hours Saturday, until the surface low and upper
level low move into the area around sunset, producing the second
round of storms. The main area of concern is northwest MO and
northeast KS, which is where the triple point should be located.
This round could be severe with SBCAPE values near 3000 J/kg and
deep layer shear between 35-45 kts. There is still some model
variance when it comes to where the surface low and warm front will
be located, but right now it looks like the surface low should
be in northeastern KS with the warm front draped across MO
between the MO River and the IA/MO border. Damaging winds and hail
are the main concerns right now, but can't completely rule out
the tornado threat. Storm chances will continue into Sunday
morning as the system passes overhead, most likely in the form of
an MCS.

The speed of the system moving through does vary, with the NAM and
ECMWF moving things through quicker than the GFS and Canadian. If
the system speeds up, precipitation will move out quicker and
temperatures should top out in the upper 70s and low 80s on Sunday.
On the other hand, if it moves slower, precipitation will move
out slower and temperatures would likely get into the mid to upper
80s on Sunday. The variances in the models will continue through
the early next week and with that, on/off precipitation chances
remain in the long term, though they are low at this point.

&&

.Aviation...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1242 PM CDT THU MAY 17 2018

VFR conditions are expected for this TAF period. The closed upper
level low, which provided some cloud cover and convection
yesterday is moving southeast, but continues impacting the area.
Convection today is expected to stay east of the terminals and
south of the MO River, but there is a slight chance convection
could initiate close to IXD and perhaps MKC. The convection will
be supported by this upper level low and daytime heating, so
convection is expected to taper off shortly after sunset.
Conditions should be quiet then for the rest of the TAF period,
with winds being somewhat variable during the overnight hours,
but staying light.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Grana
Aviation...Grana
Hazardous weather outlook, May 17, 5:05 AM CDT, 13 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
505 AM CDT Thu May 17 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-181015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
505 AM CDT Thu May 17 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

.Thunderstorms...
Isolated thunderstorms are possible this afternoon across portions of
the area. Similar to Wednesday, severe storms are not expected at
this time, but frequent lightning, gusty winds, and brief heavy
rainfall are likely with any storms that do develop.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

.Thunderstorms...
Scattered thunderstorms are expected to develop and evolve, possibly
as a complex of storms, into far eastern Kansas and west and
northwestern Missouri late Friday evening and overnight into early
Saturday.

On Saturday, a complex of strong to possibly severe storms is
expected to move into portions of northeastern Kansas and
northwestern Missouri through the afternoon and continue through the
evening. Damaging winds and hail are the most likely hazards expected
at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

Kurtz

In the hours before

Special weather statement, May 17, 3:00 PM CDT, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
300 PM CDT THU MAY 17 2018

KSZ057-060-MOZ053-172030-
Miami KS-Linn KS-Bates MO-
300 PM CDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MIAMI...NORTHEASTERN
LINN AND NORTHWESTERN BATES COUNTIES UNTIL 330 PM CDT...

At 300 PM CDT, Doppler radar was tracking a strong thunderstorm near
Drexel, or 9 miles northeast of La Cygne, moving north at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Linn Valley, Amsterdam and Merwin.

LAT...LON 3827 9450 3826 9464 3843 9473 3846 9452
TIME...MOT...LOC 2000Z 158DEG 15KT 3844 9464

Welsh
Special weather statement, May 17, 4:06 PM CDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
406 PM CDT THU MAY 17 2018

MOZ039-172115-
Saline MO-
406 PM CDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SALINE COUNTY UNTIL 415
PM CDT...

At 406 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marshall, moving southwest at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Marshall.

LAT...LON 3908 9331 3923 9337 3924 9335 3926 9333
      3928 9334 3927 9319 3914 9312
TIME...MOT...LOC 2106Z 066DEG 14KT 3919 9324

Welsh
Special weather statement, May 17, 4:17 PM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
417 PM CDT THU MAY 17 2018

MOZ031-039-172130-
Carroll MO-Saline MO-
417 PM CDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CARROLL AND
NORTHWESTERN SALINE COUNTIES UNTIL 430 PM CDT...

At 417 PM CDT, Doppler radar was tracking a strong thunderstorm near
Malta Bend, or 11 miles southeast of Carrollton, moving southwest at
15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Marshall, Carrollton, Malta Bend, Wakenda, Mount Leonard and Grand
Pass.

LAT...LON 3906 9340 3927 9348 3929 9348 3929 9349
      3937 9352 3935 9330 3913 9319
TIME...MOT...LOC 2117Z 066DEG 14KT 3927 9333

Welsh
Special weather statement, May 17, 4:23 PM CDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
423 PM CDT THU MAY 17 2018

MOZ030-037-172145-
Ray MO-Jackson MO-
423 PM CDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RAY AND NORTHEASTERN
JACKSON COUNTIES UNTIL 445 PM CDT...

At 423 PM CDT, Doppler radar was tracking a strong thunderstorm over
Levasy, or over Buckner, moving southwest at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Independence, Blue Springs, Grain Valley, Buckner, Orrick, Sibley,
Levasy and Napoleon.

LAT...LON 3918 9431 3921 9411 3914 9405 3913 9406
      3913 9409 3914 9410 3908 9411 3902 9423
TIME...MOT...LOC 2123Z 066DEG 14KT 3912 9416

Welsh
Special weather statement, May 17, 4:29 PM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
429 PM CDT THU MAY 17 2018

MOZ031-038-039-172145-
Carroll MO-Saline MO-Lafayette MO-
429 PM CDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CARROLL...
NORTHWESTERN SALINE AND EAST CENTRAL LAFAYETTE COUNTIES UNTIL 445 PM
CDT...

At 429 PM CDT, Doppler radar was tracking a strong thunderstorm near
Malta Bend, or 10 miles southeast of Carrollton, moving west at 25
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Marshall, Carrollton, Waverly, Malta Bend, Blackburn, Wakenda, Mount
Leonard and Grand Pass.

LAT...LON 3938 9334 3913 9322 3903 9348 3939 9360
TIME...MOT...LOC 2129Z 073DEG 20KT 3922 9341

Welsh
Special weather statement, May 17, 6:05 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
605 PM CDT THU MAY 17 2018

MOZ030-172330-
Ray MO-
605 PM CDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL RAY COUNTY UNTIL 630
PM CDT...

At 605 PM CDT, Doppler radar was tracking a strong thunderstorm near
Woods Heights, or near Excelsior Springs, moving northwest at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Excelsior Springs, Lawson, Crystal Lakes, Excelsior Estates, Woods
Heights, Rayville and Homestead.

LAT...LON 3939 9404 3925 9404 3930 9421 3949 9421
TIME...MOT...LOC 2305Z 125DEG 31KT 3936 9410

Welsh

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:29 PM CDTSpecial Weather StatementEAXPlatte46 min
May 17, 4:06 PM CDTSpecial Weather StatementEAXSaline9 min
May 17, 4:17 PM CDTSpecial Weather StatementEAXSaline13 min
May 17, 4:23 PM CDTSpecial Weather StatementEAXJackson22 min
May 17, 4:29 PM CDTSpecial Weather StatementEAXSaline16 min
May 17, 6:05 PM CDTSpecial Weather StatementEAXRay25 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.